Bone Drugs for Bone Health? Think Again!

By: | Tags: , | Comments: 0 | September 6th, 2011

As reported in the, two advisory panels of the Food and Drug Administration (FDA) will consider this Friday whether or not to recommend women who take bone drugs to take a “drug holiday” because of concerns about the rare side effects with long-term use.  These side effects include unusual breaks of the femur or thigh bone, osteonecrosis of the jaw (osteo meaning bone and necrosis meaning death), and esophageal cancer.

An estimated four million women in the United States take bisphosphonates, the class of osteoporosis drugs also known as Fosamax, Boniva, Actonel and Atelvia.  Last year the worldwide sales of bisphosphonate drugs were $7.6 billion.

Bisphosphonate drugs are prescribed to reduce hip and spine fractures in postmenopausal women.  These drugs impair bone breakdown and are absorbed into the bone, however this mechanism actually causes more harm than good.  By inhibiting the natural process by which bone breaks down and rebuilds itself, these drugs are actually keeping the bones weak, and can become a permanent part of your body since they are absorbed by your bones.

It is very discouraging that the bone specialist who was interviewed for this article stated not only that the risk-to-benefit ratio strongly favors the use of bisphosphonate drugs, but also expressed her concern about having nothing to help fight osteoporosis if these drugs were unavailable.  There are actions you can take to  strengthen your bones: progesterone, is a natural bone builder, as well as vitamin D and calcium.

Merck, the maker of Fosamax, is facing about 1,115 lawsuits over jaw damage and 535 over unusual femur fractures and other bone injuries.  As reported by last week, the FDA announced that the osteoporosis drug Reclast increases the risk of kidney failure. Do you still think these drugs are worth the risk?  Our advice:  Don’t just take a “drug holiday,” take a permanent vacation from these osteoporosis drugs.  Your bones, as well as your body, will thank you!

Leave a Reply

Send this to friend